Alert archive / Indiana / Tornado Warnings in 2001

Tornado Warning 5, NWS Chicago, IL

June 14, 2001Lake County, Indiana; Cook County, Illinois

NWS Chicago, IL issued this tornado warning at Jun 14, 2001, 8:52 PM CDT for Lake County, Indiana; Cook County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 8:52 PM CDT (01:52 UTC)
Expired
Jun 14, 2001, 9:15 PM CDT
In force
23 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Cook County, IL, Lake County, IN

The radar

The Chicago radar (KLOT), 48 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:10 PM CDTThunderstorm Wind 50 EFranklin Park, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2210 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 150153
TORCHI
ILC031-INC089-150215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
852 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEAST COOK COUNTY IN NORTHEAST ILLINOIS
  NORTHERN LAKE COUNTY IN NORTHWEST INDIANA

* UNTIL 915 PM CDT

* AT 850 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER
  UNIVERSITY PARK...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR
  PARK FOREST AROUND 855 PM CDT
  CHICAGO HEIGHTS AROUND 905 PM CDT
  GLENWOOD AROUND 910 PM CDT
  MUNSTER AROUND 915 PM CDT

TAKE COVER IN A BASEMENT. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER 
IN AN INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. 
STAY AWAY FROM WINDOWS.

ALLSOPP/CMS

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:40 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 2:40 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
240 PM CDT THU JUN 14 2001

COLD FRONT EXTENDS FROM SOUTHWEST MINNESOTA SOUTH THRU CENTRAL
PLAINS INTO EASTERN KS AND HASN/T MADE MUCH PROGRESS THIS AFTERNOON.
TEMPS WARMED TO 90+ ALL AREAS TODAY. CONVECTION OVER EASTERN IA
PUSHING NORTH AND SLOWLY DRIFTING EAST. MORE CONVECTION FIRING BACK
THRU MO AND KS.

AS SURFACE LOW DEEPENS OVER MN AND S/W EJECTS FROM SOUTHERN PLAINS
EARLY FRIDAY...FRONT SHOULD START PICK UP ITS PACE SOME. BUT MODELS
DIFFER ON SPEED AND HAVE SLOWED MORE SINCE 00Z RUNS. AVN FASTEST
WITH ETA SLOWER...AND ETA MAY STILL BE TOO FAST. WILL TREND TOWARD
THE ETA...BUT SLOWER. PRECIPITABLE WATER VALUES APPROACH 2 INCHES
TONIGHT WESTERN IL AND WILL MENTION HEAVY RAINFALL NORTHWEST FA
TONIGHT. FOR REST OF IL COUNTIES...WILL GO LIKELY TONIGHT AND LIKELY
AFTER MIDNIGHT FOR INDIANA COUNTIES. FOR FRI...CHANCE POPS NORTHWEST
TO LIKELY NORTHEAST AND INDIANA COUNTIES ENDING FROM WEST TO EAST.

AS FOR SVR POTENTIAL...STORMS ENTERING FA LATER THIS AFTERNOON AND
THIS EVENING WILL HAVE PLENTY TO WORK WITH AS DEWPOINTS NEAR 70 AND
MESOETA SHOWING CAPES WELL ABOVE 2000. BUT BEST DYNAMICS REMAIN WEST
OF FA. SVR STORMS WILL BE LIMITED WITH MAIN THREAT WIND AND HEAVY
RAIN NORTHWEST GROUP AS MENTIONED ABOVE. AS DAYTIME HEATING IS
LOST...THREAT OF SVR DECREASES FROM WEST TO EAST PER SPC DY1.

AS FOR TEMPS...WARM NIGHT IN STORE AND WILL STAY CLOSE TONIGHT.
WITH CLOUD COVER OVER IA KEEPING TEMPS IN THE 70S. SUBSIDENCE SHOWN
ON TIME HEIGHTS BY LATE AFTERNOON. BUT WITH SLOWING TREND...CLOUDS
WILL STICK AROUND AND WILL GO COOLER THAN FWC AND TREND TOWARD MAV.
GUIDANCE CLOSE AND FOLLOWED LATER PERIODS.

EXTENDED...COULD BE ACTIVE EARLY WEEK IF AVN VERIFIES SHOWING MCS
DEVELOPMENT OVER PLAINS AND MIDWEST. WILL INTRODUCE CHANCE OF
THUNDERSTORMS MONDAY AND TUESDAY.

THANKS FOR CORD...MKX...ILX...DVN.

.CHI...NONE.

CMS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:22 PM CDTSevere Thunderstorm WarningLOTLaSalle38 min
Jun 14, 7:28 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Winnebago62 min
Jun 14, 8:03 PM CDTSevere Thunderstorm WarningLOTKane, Kendall, McHenry42 min
Jun 14, 8:03 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston42 min
Jun 14, 8:15 PM CDTSevere Thunderstorm WarningLOTKankakee, Will60 min
Jun 14, 8:15 PM CDTSevere Thunderstorm WarningLOTCook, Lake60 min
Jun 14, 8:15 PM CDTSevere Thunderstorm WarningLOTDuPage60 min

Nearby

Tornado Warnings in Indiana, 2001Tornado Warnings in Illinois, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.